Letters in Mathematical Physics

, Volume 104, Issue 12, pp 1557–1570 | Cite as

The NLS Equation in Dimension One with Spatially Concentrated Nonlinearities: the Pointlike Limit

  • Claudio Cacciapuoti
  • Domenico Finco
  • Diego Noja
  • Alessandro Teta


In the present paper, we study the following scaled nonlinear Schrödinger equation (NLS) in one space dimension:
$$ i\frac{\rm d}{{\rm d}t}\psi^{\varepsilon}(t)=-\Delta\psi^{\varepsilon}(t) +\frac{1}{\varepsilon}V\left(\frac{x}{\varepsilon} \right)|\psi^{\varepsilon}(t)|^{2\mu}\psi^{\varepsilon}(t)\quad \varepsilon > 0\,\quad V\in L^1(\mathbb{R},(1+|x|){\rm d}x) \cap L^\infty(\mathbb{R}).$$
This equation represents a nonlinear Schrödinger equation with a spatially concentrated nonlinearity. We show that in the limit \({\varepsilon\to 0}\) the weak (integral) dynamics converges in \({H^1(\mathbb{R})}\) to the weak dynamics of the NLS with point-concentrated nonlinearity:
$$ i\frac{{\rm d}}{{\rm d}t} \psi(t) =H_{\alpha} \psi(t) .$$
where H α is the Laplacian with the nonlinear boundary condition at the origin \({\psi'(t,0+)-\psi'(t,0-)=\alpha|\psi(t,0)|^{2\mu}\psi(t,0)}\) and \({\alpha=\int_{\mathbb{R}}V{\rm d}x}\). The convergence occurs for every \({\mu\in \mathbb{R}^+}\) if V ≥  0 and for every \({\mu\in (0,1)}\) otherwise. The same result holds true for a nonlinearity with an arbitrary number N of concentration points.


Nonlinear Schrödinger equation nonlinear delta interactions zero-range limit of concentrated nonlinearities 

Mathematics Subject Classification

81Q15 35B25 35B35 35B55 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Adami R., Dell’Antonio G., Figari R., Teta A.: The Cauchy problem for the Schrödinger equation in dimension three with concentrated nonlinearity. Ann. I. H. Poincaré. 20, 477–500 (2003)ADSCrossRefMATHMathSciNetGoogle Scholar
  2. 2.
    Adami R., Dell’Antonio G., Figari R., Teta A.: Blow-up solutions for the Schrödinger equation in dimension three with a concentrated nonlinearity. Ann. I. H. Poincaré. 21, 121–137 (2004)ADSMATHMathSciNetGoogle Scholar
  3. 3.
    Adami R., Noja D., Ortoleva C.: Orbital and asymptotic stability for standing waves of a NLS equation with concentrated nonlinearity in dimension three. J. Math. Phys. 54, 013501 (2013)ADSCrossRefMathSciNetGoogle Scholar
  4. 4.
    Adami R., Teta A.: A class of nonlinear Schrödinger equations with concentrated nonlinearity. J. Funct. Anal. 180(1), 148–175 (2001)CrossRefMATHMathSciNetGoogle Scholar
  5. 5.
    Albeverio S., Gesztesy F., Högh-Krohn R., Holden H.: Solvable models in quantum mechanics. American Mathematical Society, Providence (2005)MATHGoogle Scholar
  6. 6.
    Bulashenko, O.M., Kochelap, V.A., Bonilla, L.L.: Coherent patterns and self-induced diffraction of electrons on a thin nonlinear layer. Phys. Rev. B. 54, 1537–1540 (1996)Google Scholar
  7. 7.
    Buslaev V.S., Komech A.I., Kopylova A.E., Stuart D.: On asymptotic stability of solitary waves in Schrödinger equation coupled to nonlinear oscillator. Comm. Part. Differ. Equat. 33, 669–705 (2008)CrossRefMATHMathSciNetGoogle Scholar
  8. 8.
    Cazenave, T.: Semilinear Schrödinger equations, Courant lecture notes in mathematics, AMS, vol. 10, Providence (2003)Google Scholar
  9. 9.
    Dorr N., Malomed B.A.: Soliton supported by localized nonlinearities in periodic media. Phys. Rev. A. 83 033828-1–033828-21 (2011)Google Scholar
  10. 10.
    Gorenflo, R., Vessella, S: Abel integral equations, lectures notes in mathematics n. 1461, Springer, Berlin Heidelberg (1991)Google Scholar
  11. 11.
    Jona Lasinio G., Presilla C., Sjöstrand J.: On Schrödinger equations with concentrated nonlinearities. Ann. Phys. (NY). 240, 1–21 (1995)ADSCrossRefMATHGoogle Scholar
  12. 12.
    Kevrekidis P.G., Kivshar Y.S., Kovalev A.S.: Instabilities and bifurcations of nonlinear impurity modes. Phys. Rev. E. 67, 046604–8 (2003)Google Scholar
  13. 13.
    Komech A.I., Komech A.A.: Global well posedness for the Schrödinger equation coupled to a nonlinear oscillator. Russ. J. Math. Phys. 142, 164–173 (2007)CrossRefMathSciNetGoogle Scholar
  14. 14.
    Komech A.I., Kopylova E.A., Stuart D.: On asymptotic stability of solitary waves for Schrödinger equation coupled to nonlinear oscillator, II. Comm. Pure Appl. Anal. 202, 1063–1079 (2012)MathSciNetGoogle Scholar
  15. 15.
    Li, K., Kevrekidis, P.G., Malomed, B.A., Frantzeskakis, D.J.: Transfer and scattering of wave packets by a nonlinear trap. Phys. Rev. E. 84, 056609 (2011)Google Scholar
  16. 16.
    Malomed B., Azbel M.: Modulational instability of a wave scattered by a nonlinear center. Phys. Rev. B. 47, 10402–10406 (1993)ADSCrossRefGoogle Scholar
  17. 17.
    Martel Y.: A wave equation with a Dirac distribution. Port. Math. 52, 343–355 (1995)MATHMathSciNetGoogle Scholar
  18. 18.
    Noja D., Posilicano A.: Wave equations with concentrated nonlinearities. J. Phys. A Math. Gen. 38, 5011–5022 (2005)ADSCrossRefMATHMathSciNetGoogle Scholar
  19. 19.
    Sukhorukov, A., Kivshar, Y., Bang, O., Rasmussen, J.J., Christiansen, P.L.: Nonlinearity and disorder: classification and stability of impurity modes. Phys. Rev. E. 63 036601 (2001)Google Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2014

Authors and Affiliations

  • Claudio Cacciapuoti
    • 1
    • 5
  • Domenico Finco
    • 2
  • Diego Noja
    • 3
  • Alessandro Teta
    • 4
  1. 1.Hausdorff Center for Mathematics, Institut für Angewandte MathematikBonnGermany
  2. 2.Facoltà di IngegneriaUniversità Telematica Internazionale UninettunoRomeItaly
  3. 3.Dipartimento di Matematica e ApplicazioniUniversità di Milano BicoccaMilanItaly
  4. 4.Dipartimento di Matematica G. CastelnuovoSapienza Università di RomaRomeItaly
  5. 5.Dipartimento di Scienza e Alta TecnologiaUniversità dell’InsubriaComoItaly

Personalised recommendations